Glucocorticoid-induced osteoporosis

Clin Exp Rheumatol. Sep-Oct 2011;29(5 Suppl 68):S93-8. Epub 2011 Oct 21.

Abstract

Glucocorticoid-induced osteoporosis is one of the most important side-effects of glucocorticoid use, leading to an increased fracture risk. In this review, recent advances in the understanding of the mechanisms of glucocorticoid-induced osteoporosis are summarised. Methods to identify persons at risk for fractures are discussed, as well as the new ACR recommendations for the prevention and treatment of glucocorticoid-induced osteoporosis (2010). Different treatment options are summarised considering the pathogenesis of glucocorticoid-induced osteoporosis. Improved insights into pathogenesis might result in development of new treatment possibilities.

Publication types

  • Review

MeSH terms

  • Fractures, Bone / epidemiology*
  • Glucocorticoids / adverse effects*
  • Humans
  • Osteoporosis / chemically induced*
  • Osteoporosis / epidemiology*
  • Risk Factors

Substances

  • Glucocorticoids